Georgia, 2021Hail and Lightning Strike in Georgia, June 4, 2021
June 4, 2021 · NWS CHS · 2 events in 2 counties and zones
A passing mid-level shortwave along with the interaction of a sea breeze circulation and outflow boundaries from ongoing convection led to a few stronger thunderstorms across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing mid-level shortwave along with the interaction of a sea breeze circulation and outflow boundaries from ongoing convection led to a few stronger thunderstorms across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 4, 6:31 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 4, 6:31 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
731 PM EDT Fri Jun 4 2021
.SYNOPSIS...
Atlantic high pressure will prevail through late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The intersection with the sea breeze and a number of convective
outflow boundaries has generated a line of numerous showers and
tstms from Hampton County east to eastern Berkeley County at
04/2140z. This activity will continue to march east and will
likely impact the coastal corridor from Beaufort County through
Charleston County over the next 1-3 hours. Farther to the south,
across Southeast Georgia, the atmosphere is more stable with
cumulus showing signs of dissipating. Adjusted near term pops to
increase them to 60-70% in the Beaufort-Charleston corridor. An
isolated strong to severe tstm can not be completely ruled out,
but with DCAPES already diminishing, the risk is lowering with
time.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Aloft, a weak ridge will prevail across the region while a
trough is centered across the South Central United States. At
the sfc, a southerly flow will be in place along the western
periphery of Atlantic high pressure and to the east of weak
troughing positioned inland. The overall pattern will set the
stage for showers and thunderstorms each day, generally peaking
in coverage during maximum daytime heating as weak mid-lvl
disturbances ripple across the area aloft and a sea breeze
shifts inland. Scattered to numerous showers/thunderstorms are
possible away from the coast where the combination of moisture
and forcing mechanisms are most co-located. High temps will
range in the mid-upper 80s each day, with a few locations
touching 90 degrees away from the coast in southeast Georgia
over the weekend. Overnight lows will remain mild, generally
ranging in the upper 60-lower 70s inland to mid 70s near the
coast.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Aloft, a ridge will gradually strengthen while remaining
centered across the Southeast United States while a trough
weakens across the South Central United States. At the sfc, the
area will initially be positioned along the western periphery of
Atlantic high pressure, before building further inland during
the week. Given the setup, a slight warming trend is anticipated
while convective coverage becomes less throughout the week due
to the building ridge. Greatest shower/thunderstorm activity
should occur well inland Monday afternoon when moisture is
largest (PWATs ~2.0 inches), before most activity becomes
focused to afternoon sea breeze circulations shifting inland
each day. High temps should range in the mid/upper 80s early
week, then upper 80s to lower 90s during the second half of the
week. Overnight lows should range in the mid 60s-lower 70s
inland to mid 70s near the coast.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Tstms will exit the KCHS and KJZI terminals by 01 and remain in
the vicinity of KSAV through the same time. Will include a
TEMPO for 1SM +TSRA at KJZI as the heaviest storms may be right
at the terminal at 00z. Otherwise, VFR. Scattered tstms will be
possible again tomorrow afternoon, but impact probabilities are
too low to include a mention at any of the terminals with this
TAF cycle.
Extended Aviation Outlook: Brief flight restrictions are possible
due to low clouds during overnight periods and low vsbys during
afternoon showers/thunderstorms each day.
&&
.MARINE...
S to SW winds 10-15 kt expected through tonight.
Fairly quiet marine conditions will be in place this weekend
and through the middle of next week as the region remains along
the western periphery of Atlantic high pressure and to the east
of weak mid-lvl disturbances passing inland. Outside of shower
and thunderstorm activity each day/night, southerly flow will be
in place with wind speeds generally 10-15 kt or less. Seas will
range between 2-4 ft, highest across offshore Georgia waters.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, Jun 4, 2:30 AM EST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
330 AM EDT Fri Jun 4 2021
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-050730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
330 AM EDT Fri Jun 4 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jun 4, 6:47 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HEAVY RAIN 2 ESE HANAHAN 32.90N 79.99W
06/04/2021 U0.00 INCH CHARLESTON SC BROADCAST MEDIA
VIDEO ON SOCIAL MEDIA SHOWED THE INTERSECTION OF
REMOUNT ROAD AND NORTH MURRAY AVENUE HAD SIGNIFICANT
STANDING WATER. THE PARKING LOT OF A RESTAURANT WAS
PARTIALLY FLOODED.
&&
EVENT NUMBER CHS2100199
NEDLocal storm report, Jun 4, 6:54 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
754 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HEAVY RAIN 1 NW CHARLESTON 32.79N 79.95W
06/04/2021 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
VIDEO ON SOCIAL MEDIA SHOWED THE INTERSECTION OF
PRESIDENT AND LINE STREET FLOODED. FLOODING ON LINE
STREET EXTENDED ACROSS THE ROAD AND SIDEWALKS.
&&
EVENT NUMBER CHS2100200
NEDLocal storm report, Jun 4, 7:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
800 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HEAVY RAIN 2 N NORTH CHARLESTON 32.88N 79.98W
06/04/2021 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
THE POND AT QUARTERMAN PARK WAS OVERFLOWING ITS BANKS,
WATER WAS REACHING THE INTERSECTION OF BUIST AVENUE AND
SOUTH BLVD. THE INTERSECTION WAS PASSIBLE.
&&
EVENT NUMBER CHS2100201
NEDSpecial weather statement, Jun 4, 7:04 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
804 PM EDT Fri Jun 4 2021
GAZ116-138-050030-
Inland Liberty-Inland Bryan-
804 PM EDT Fri Jun 4 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...
At 804 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles southeast of
Ellabell to Gumbranch. These storms were nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Hinesville, Fort Stewart, Flemington, Gumbranch and Gum Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8153 3210 8139 3206 8137 3205 8137
3203 8134 3200 8130 3198 8131 3198 8129
3179 8165 3181 8169 3187 8176
TIME...MOT...LOC 0004Z 066DEG 3KT 3202 8141 3186 8168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jun 4, 7:11 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
811 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN CHARLESTON 32.78N 79.94W
06/04/2021 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
VIDEO ON SOCIAL MEDIA SHOWED THE INTERSECTION OF
BEAUFAIN STREET AND SMITH STREET FLOODED. WATER WAS UP
TO THE BUMPER OF A PARKED SUV.
&&
EVENT NUMBER CHS2100202
NEDLocal storm report, Jun 4, 7:42 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
842 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 NNW CHARLESTON 32.80N 79.95W
06/04/2021 U0.00 INCH CHARLESTON SC EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED SEVERAL ROADS CLOSED DUE
TO FLOODING. THE CLOSED ROADS WERE THE INTERSECTION OF
KING AND HUGER STREETS, MONTAGU STREET BETWEEN BARRE AND
GADSDEN, AND LOCKWOOD/BROAD BETWEEN WENTWORTH STREET AND
RUTLEDGE AVENUE.
&&
EVENT NUMBER CHS2100203
NEDHail, Liberty
- When
- June 4, 7:50 PM EST to 7:51 PM EST
- Where
- Liberty County, 4.48 mi NW of Gum Branch
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.840, -81.690
A trained spotter encountered nickel size hail on Highway 196 near Gumbranch, Georgia.
Lightning, Long
- When
- June 4, 8:30 PM EST
- Where
- Long County, 4.17 mi E of Donald
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 31.810, -81.780
The Long County 911 Call Center reported a house fire caused by a lightning strike along Rye Patch Road, which led to minor siding and roof damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 4 to 30, 2021$8.0 million · 1 event
- Flash Flood in Texas, June 4, 2021$500,000 · 1 event
- Hail and Damaging Winds in New York, June 4, 2021$72,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in New Jersey, June 4, 20211 in hail · 29 events
- Hail and Damaging Winds in Pennsylvania, June 4, 20211.25 in hail · 28 events
- Flash Flood and Hail in Connecticut, June 4, 2021$20,000 · 1 in hail · 3 events
- Damaging Wind in Connecticut, June 4, 2021$15,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4 to 5, 20218 events
- Hail and Damaging Winds in Montana, June 4, 20211 in hail · 5 events
- Hail and Damaging Winds in Montana, June 4, 20211.75 in hail · 4 events
- Hail in New Jersey, June 4, 20211.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965501, 965505.